Utah, 2012

Wildfire in Utah, June 29 to 30, 2012

June 29 to 30, 2012 · NWS GJT · 1 event in 1 county or zone

The Wolf Den wildfire was started by lightning on the afternoon of June 29th in a remote part of the Tavaputs plateau. This fire continued to burn through much of July before full containment on July 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Wolf Den wildfire was started by lightning on the afternoon of June 29th in a remote part of the Tavaputs plateau. This fire continued to burn through much of July before full containment on July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 10:37 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 29, 10:37 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1137 AM MDT FRI JUN 29 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 429 AM MDT FRI JUN 29 2012

TODAY: A WEAK SHORTWAVE PUSHED EASTWARD OVER THE THE GRAND VALLEY
AROUND 0130 MDT RESULTING IN SPRINKLES. RUC40 ANALYSIS SEEMED TO
HAVE THIS FEATURE WELL RESOLVED AND EXPECT IT WILL PROPAGATE INTO
THE CENTRAL MOUNTAINS BY SUNRISE. CONSEQUENTLY...ADDED SOME LOW
END POPS OVER THIS AREA FOR THE EARLY PART OF THE MORNING.

NIGHTTIME INVERSIONS OF HAVE TRAPPED SMOKE FROM SEVERAL FIRES
IN THE FORECAST AREA IN THE SHALLOW SURFACE LAYER AND WAS
IMPACTING VISIBILITY IN THE EASTERN UINTA BASIN AND THE GRAND
VALLEY. DIURNAL HEATING IMPARTED BY EARLY SUNSHINE WILL MIX THE
SMOKE OUT OF THE VALLEYS AND INTO MID-LEVEL OF THE ATMOSPHERE FROM
MID TO LATE MORNING.

MEANWHILE...AS MODELS HAD ADVERTISED...DRIER WESTERLY FLOW HAS
SETTLED OVER THE AREA AS HIGH PRESSURE SOUTH OF THE FORECAST AREA
EXPANDED WESTWARD. THE EVENING GJT SOUNDING HELD 0.62 INCHES OF
LIQUID AND EXPECT THAT WILL BE NEAR 0.50 BY THIS THE 00Z/SAT
SOUNDING. CONSEQUENTLY...LITTLE CHANCE OF DIURNALLY DRIVEN
THUNDERSTORM ACTIVITY FOR MOST OF THE AREA...THE EXCEPTION BEING
THE MOUNTAINS OF THE CONTINENTAL DIVIDE WITH THE SAN JUAN
MOUNTAINS FAVORED. SOME OF THESE STORMS WILL BE DRY...BUT COVERAGE
IS NOT EXPECTED TO BE SUFFICIENT TO HOIST RED FLAG WARNINGS DURING
THE AFTERNOON AND EVENING.

HIGHS WILL BE WITHIN A DEGREE OR TWO OF PERSISTENCE WHICH WAS
RUNNING ABOUT 10 DEGREES ABOVE SEASONAL NORMS.

TONIGHT-SUNDAY: DRIER AIR WILL CONTINUE TO MOVE IN FROM THE WEST-
SOUTHWEST THROUGH THE WEEKEND AS HIGH PRESSURE TO OUR SOUTH CUTS
OFF OUR MOISTURE SUPPLY. THAT SAID...EXPECT THAT A FEW
THUNDERSTORMS WILL POP EACH AFTERNOON OVER THE HIGHER
TERRAIN...MAINLY SOUTH AND ALONG THE DIVIDE. IN THE MEAN TIME...A
WEAKENING TROUGH WILL MOVE INLAND OVER THE PACIFIC NORTHWEST SAT
NIGHT. AS ONE IMPULSE SWINGS AROUND THE TROUGH ON SUNDAY...THE
FLOW OVER OUR AREA WILL BECOME MORE SOUTHWEST. THE GRADIENT WILL
TIGHTEN MAINLY OVER THE NORTHWEST CORNER BETWEEN THE HIGH CENTER
ANCHORED OVER NW NM/SO-CENTRAL CO AND THE PACIFIC TROUGH. AS A
RESULT...THE FLOW WILL INCREASE SOMEWHAT OVER NE UT/NW CO. THIS
SCENARIO WILL HAVE TO BE WATCHED FOR POSSIBLE FIRE WEATHER
CONCERNS.

IN ADDITION...THE THERMAL RIDGE WILL BE OVERHEAD FOR VERY WARM
TEMPERATURES. WILL ADD A DEGREE OR TWO TO GUIDANCE HIGHS AS THEY
HAVE BEEN RUNNING JUST A TAD SHY OF WHAT HAS BEEN REALIZED. LOW
TEMPS WILL COOL A LITTLE IN THE DRIER AIR.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 429 AM MDT FRI JUN 29 2012

DRY SOUTHWESTERLY FLOW WILL GRADUALLY MOISTEN IN RESPONSE TO A
SERIES SHORTWAVES SWEEPING ACROSS THE PACIFIC NORTHWEST NEXT WEEK.
THIS WILL DRIVE THE CENTER OF THE HIGH EASTWARD ALLOWING
SUBTROPICAL MOISTURE FROM THE MEXICAN PLATEAU TO MOVE NORTHWARD
INTO THE COLORADO MOUNTAINS BEGINNING MONDAY. AS RESULT...THE
AREA WILL SEE A STEADY INCREASE IN DIURNAL THUNDERSTORM ACTIVITY
AS THE WEEK PROGRESSES...PRIMARILY IMPACTING THE MOUNTAINS.
TEMPERATURES WILL CONTINUE TO RUN WELL ABOVE NORMAL THROUGH
MIDWEEK BEFORE INCREASED MOISTURE BEGINS TO HAVE AN IMPACT ON
AFTERNOON HIGHS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1136 AM MDT FRI JUN 29 2012

ISOLATED THUNDERSTORMS...PRIMARILY CONFINED TO THE HIGH TERRAIN OF
NORTHEAST UTAH AND WESTERN COLORADO...WILL OCCUR FROM 18Z TODAY
THROUGH 03Z TONIGHT. LOCALLY GUSTY OUTFLOW WINDS ARE POSSIBLE
OVER THE KASE AND KEGE TAF SITES. LESS LIKELY AT OTHER AIRFIELDS.

SMOKE AND HAZE FROM NEARBY FIRES MAY IMPACT VISIBILITY LATE THIS
AFTERNOON...ESPECIALLY KRIL AS SMOKE DRIFTS DOWNSTREAM ALONG THE
I-70 CORRIDOR. SMOKE WILL SETTLE IN NEARBY VALLEYS AND MAY LIMIT
VISIBILITY TO 3-5SM AT TIMES...MOST LIKELY AT KGJT...KRIL AND KVEL.

&&

.FIRE WEATHER...
ISSUED AT 429 AM MDT WED JUN 27 2012

DRIER AIR WILL MOVE IN FROM THE WEST ON FRIDAY FOR DECREASED
THUNDERSTORM ACTIVITY. THE STORMS THAT DO DEVELOP WILL STAY MAINLY
OVER THE HIGHER MOUNTAINS...ESPECIALLY SOUTH. IN SPITE OF THE
DRYING...STORMS IN THESE LOCATIONS ARE STILL MORE LIKELY TO PRODUCE
WETTING RAIN. WITH LESS CLOUDS TEMPERATURES WILL CLIMB A COUPLE
DEGREES IN MANY LOCATIONS.

HOT TEMPERATURES AND LOW DAYTIME HUMIDITY WILL CONTINUE THROUGH THE
HOLIDAY...WITH POOR NIGHTTIME RH RECOVERY. AN INCREASE IN GUSTY
WINDS IS POSSIBLE ACROSS NE UT/NW CO FOR SUNDAY AS A PACIFIC TROUGH
PUSHES INTO THE PACIFIC NORTHWEST AND THEN ACROSS MONTANA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...NL/EH
LONG TERM...NL
AVIATION...PF
FIRE WEATHER...EH
Hazardous weather outlook, Jun 29, 4:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUN 29 2012

COZ001>014-017>023-UTZ022>025-027>029-301145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING...INCREASING IN
STRENGTH AND COVERAGE THIS AFTERNOON...AND LINGERING INTO THE
EVENING HOURS. THESE STORMS WILL PRIMARILY IMPACT MOUNTAIN AREAS.
EXPECT LITTLE RAINFALL WITH GUSTY OUTFLOW WINDS TO 45 MPH WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY AND HOT CONDITIONS WILL PREVAIL THIS WEEKEND BEFORE MOISTURE
RETURNS TO SOUTHERN COLORADO BEGINNING MONDAY. THIS MOISTURE WILL
FUEL ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND
EVENING...MAINLY OVER THE DIVIDE MOUNTAINS THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tavaputs Plateau

When
June 29, 12:30 PM MST to June 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The Wolf Den wildfire was a lightning caused fire that burned approximately 19,800 acres across the remote Tavaputs Plateau. Oil and gas infrastructure, cultural and historic resources, deer and elk winter range, and sage grouse habitat were at risk. The only structure destroyed was an historic cabin.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472911.